Colorado, 2006

Wildfire in Colorado, July 1 to 8, 2006

July 1 to 8, 2006 · NWS GJT · 1 event in 1 county or zone

This incident was named the Red Creek Fire and occurred about 8 miles northeast of Ridgway in eastern Ouray County. The fire consumed 350 acres of timber and resulted in the closure of trails in a wilderness area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This incident was named the Red Creek Fire and occurred about 8 miles northeast of Ridgway in eastern Ouray County. The fire consumed 350 acres of timber and resulted in the closure of trails in a wilderness area. Smoke from the fire impacted communities to the north, including the town of Montrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 1, 2:10 AM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 1, 2:10 AM MST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 AM MDT SAT JUL 1 2006

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
THOUGH FLATTER AND ORIENTED EAST-WEST ACROSS THE SOUTHWEST...HIGH
PRESSURE ALOFT CONTINUED TO DICTATE CONDITIONS ACROSS THE CWFA EARLY
THIS MORNING. SATELLITE IMAGERY INDICATED CIRCULATION CENTER IN THE
VICINITY OF THE FOUR CORNERS WHICH HAS ALLOWED DEEPER MOISTURE
ORIGINATING OVER THE MEXICAN PLATEAU TO MOVE INTO THE AREA. EVENING
KGJT SOUNDING CARRIED 0.79 INCHES PW WHICH WAS WITHIN THE BALL PARK
OF KFGZ AND KSLC. WEAK SHORTWAVE ENERGY ROTATING NORTHWARD AROUND THE
HIGH WAS RESPONSIBLE FOR SOME LINGERING SHOWERS AND A FEW TSTMS ALONG
THE WESTERN EDGE OF THE CWFA.

EXPECT MORNING SHOWERS TO LINGER THROUGH DAYLIGHT...SO BOOSTED POPS
ALONG THE WESTERN EDGE OF THE CWFA THIS MORNING. OTHERWISE...EXPECT
MAINLY DIURNAL WARMING COMBINED WITH INCREASED MOISTURE TO DRIVE
AFTERNOON AND EVENING THUNDERSTORMS TODAY AND SUNDAY. STEERING WINDS
LIGHT...AS POINTED OUT IN PREVIOUS DISCUSSION...SO DO NOT EXPECT
ORGANIZED LONG-LIVED THUNDERSTORMS THIS WEEKEND. HOWEVER...DUE TO
INCREASED MOISTURE DEPTH...CONVECTION WILL BE MORE WIDESPREAD AND
BETTER ABLE TO PRODUCE MEASURABLE RAINFALL. SIMILAR DECLINE IN
SHOWERS AND TSTMS DURING THE NIGHT...THOUGH CANNOT RULE OUT A FEW
NOCTURNAL STORMS THROUGH THE WEEKEND. LITTLE CHANGE IN WEATHER
PATTERN INDICATED FOR SUNDAY/SUNDAY NIGHT SO EXPECT MORE OF THE SAME.
NEAR PERSISTENCE TEMPERATURE FORECAST SEEMS REASONABLE...SO MADE ONLY
SPARING CHANGES TO CONTINUED ABOVE NORMAL FORECAST.

.LONG-TERM (MONDAY THROUGH FRIDAY)...HIGH PRESSURE WILL REMAIN IN
CONTROL THROUGH THE PERIOD. EARLY IN THE WEEK...THE HIGH SHIFTS
A LITTLE TO THE WEST. THEN BY MIDWEEK IT MOVES TO THE EAST WHICH
ALLOWS A MORE DIRECT FEED FOR SOUTHERLY MOISTURE. EVEN WHILE THE
HIGH CIRCULATION CENTER IS TO OUR WEST...ENOUGH MOISTURE WILL
REMAIN TRAPPED UNDER THE HIGH FOR DIURNAL THUNDERSTORMS EACH
AFTERNOON AND EVENING. THEN BY THU AS THE HIGH SHIFTS EAST...POPS
WILL INCREASE A NOTCH OR TWO. HIGH TEMPS START OUT A LITTLE ABOVE
NORMAL...THEN DROP TO NORMAL BY THU. LOWS WILL REMAIN CLOSER NORMAL
THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/EH
Hazardous weather outlook, Jul 1, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 1 2006

COZ001>014-017>023-UTZ022>025-027>029-021145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS OVER MUCH OF WESTERN COLORADO AND
EASTERN UTAH THIS AFTERNOON AND EVENING...MAINLY OVER HIGHER
TERRAIN. THESE STORMS WILL PRODUCE LIGHT TO MODERATE RAINFALL...
STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE MOUNTAINS. CLOUD TO GROUND LIGHTNING
AND STRONG GUSTY OUTFLOW WINDS WILL BE POSSIBLE WITH STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northwestern San Juan Mountains

When
July 1, 12:00 PM MST to July 8, 12:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524314.